aka Toxicology Conundrum 023
A 22 year old female is BIBA in status epilepticus. She is believed to have overdosed on her discharge medications following a month long stay as an inpatient on the psychiatric ward.
Her clinical notes list the following past medical history:
- Borderline personality disorder
- Chronic back pain
- ETOH abuse
- Asthma – well controlled
And these were her discharge medications:
- Venlafaxine 300mg mane
- Tramadol SR 100mg bd
- Thiamine 100mg mane
- Seritide 250/50mg bd
- Diazepam 5-10mg prn
- Temazepam 20mg nocte
- Risperidone depot IM every 2/52
Q1. What is the immediate management of seizures in the overdose patient?
Remember ‘Resus-RSI-DEAD’ in the management of any tox case and you won’t go too far off track. The priority is immediate resuscitation:
- Airway, Breathing, Circulation:
— may require immediate rapid sequence intubation, especially if coma preceded seizures (e.g. tricyclic antidepressant overdose)
— administer oxygen
— check cardiac rhythm and output
— establish IV access
- Check for and correct hypoglycaemia:
— if glucose <4mM then administer 50mL of 50% dextrose IV (5ml/kg of 10% dextrose in children)
- Control ongoing seizures:
- benzodiazepines are first line:
e.g. diazepam 5-10mg IV over 3-5 min (0.1-0.3 mg/kg in children) repeated as necessary.
Alternatives are midazolam, lorazepam and clonazepam.
- barbiturates are second line:
e.g. phenobarbitone 100-300mg slow IV (10-20 mg/kg in children) or thiopentone IV 3-5 mg/kg (if intubated and ventilated)
- pyridoxine IV for refractory seizures due to isoniazid or other hydrazines;
gram for gram dose or 5g IV if unknown ( 70mg/kg in children, max 5g)
- refractory seizures require intubation and ventilation with continuous sedation. Options include propofol, thiopentone, clonazepam and inhaled anesthetic agents.
- do not give phenytoin
- benzodiazepines are first line:
- Correct hyperthermia:
— continuously monitor if T>38.5 C
— consider intubation and ventilation with neuromuscular blockade if T >39.5 C
- Consider ‘resuscitation antidotes‘
— examples include:
— pyridoxine (see above)
- sodium channel blockers (e.g. tricyclic antidepressants)
— sodium bicarbonate IV (100mEq or 2mEq/kg)
- hypocalcemia and hypomagnesemia due to HF/ fluoride exposure
— 60 mL 10% calcium gluconate (0.6-1.0 mL/kg in children) or 20 mL 10% calcium chloride (0.2 mL/kg in children), and 10 mmol magnesium sulfate IV (0.05 mmol/kg in children)
- organophosphate poisoning
— atropine and pralidoxime
- salicylates and theophyline
— urgent hemodialysis (not really an antidote!)
Q2. How do proconvulsant drugs cause seizures?
All seizure disorders are the result of chaotic electrical discharge in the CNS. However, the toxin-induced seizure usually originates in previously normal neurons, while the patient with epilepsy frequently has a focus in an abnormal cortical area.
Proconvulsant drugs in general are thought to upset the normal neurochemical homeostasis of the central nervous system, disturbing the balance between excitatory and inhibitory neurotransmission.
The major mechanisms involved include:
- antagonism of inhibitory neurotransmitters like GABA, glycine and adenosine.
- agonism of excitatory neurotransmitters like glutamate and acetylcholine (muscarinic).
- sodium channel blockade
Q3. What are the likely toxicological causes of seizure in this case?
Venlafaxine and tramadol often cause seizures in overdose, and the onset may be delayed many hours.
Her seizure threshold may be lowered by her risperidone depot injection. Benzodiazepine or alcohol withdrawal might be occurring.
The history of IV drug use also raises the possibility of recreational use of proconvulsant drugs like cocaine or amphetamines, or perhaps even opiate withdrawal.
Q4. What are the most common drug overdoses are the most common causes seizures?
In Australia the usual suspects are:
Q5. What drugs have proconvulsive properties in overdose?
Many drugs have proconvulsant properties. It is easiest to break them down in to drug classes, and to know the important examples in each group.
— Mefenamic acid (NSAID), salicylates, opioids (pethidine, tramadol, dextropropoxyphene)
— Carbamazapine, topiramate, tiagabine, valproate (rarely causes paradoxical seizures)
— Tricyclics (sodium channel blockade), venlafaxine (SNRIs), bupropion, citalopram (SSRIs)
— doxylamine, etc.
— phenothiazines, butyrophenones, atypicals (olanzapine, quetiapine) (lower the seizure threshold, but not usually the sole cause)
- Hypoglycemic agents
— Insulin, sulfonylurea agents
- Sodium channel blockers
— Propanolol (a beta-blocker that masquerades as a sodium channel blocker), local anesthetics (e.g lignocaine), antimalarials (chloroquine, quinine), antiarrhythmics (e.g. flecainide), tricyclic antidepressants
- Substance withdrawal
— alcohol, benzodiazepines, sedative-hypnotic agents, barbiturates
- Sympathomimetic agents
— amphetamines, ecstasy, cocaine, phencyclidine
Q6. What non-pharmaceutical agents have proconvulsant toxicity?
Non-pharmaceutical agents that cause seizures include:
- Heavy Metals
— Lead, arsenic, thallium
- Plants, mushrooms and derivatives
— Gyromitra mushrooms, Ephedra, Nicotine
— Strychnine, bromethalin, zinc phosphide
— Organochlorines, organophosphates, carbamates
- Solvents and essential oils
— Eucalyptus oil, camphor, hydrocarbons
Q7. What are the non-toxic causes of seizures disorders?
Don’t forget that not everything is toxicological! The non-tox causes of seizures include:
— ischemia, hemorrhage, vasculitis
- — infectious, non-infectious, and post-infectious
- Congenital malformations
— poor compliance, recent drug/ dose alterations or discontinuation
- Systemic infection
- Eclampsia (don’t miss this!)
- Electrolyte disturbance
— hyponatremia, hypocalcaemia, hypomagnesaemia
- Metabolic disturbance and organ failure
— hypoxia, hypoglycaemia, uraemia, hypoperfusion
And don’t forget seizure mimics like the ubiquitous pseudo-seizure…
Q8. Why is phenytoin not used for toxic seizures?
Phenytoin is an effective and widely used agent for idiopathic seizure disorders or patients with a defined structural or electrical foci of seizure activity.
However, as discussed in Q2 above, toxic seizures generally involve a more global lowering of the seizure threshold due to the proconvulsant activity of the toxic substance. Benzodiazepines and barbiturates are almost always effective in this setting. Furthermore, aside from being less effective, phenytoin may worsen the overall toxicity of some toxic agents.
Q9. What does ‘Otis Campbell’ have to do with toxic seizures?
Otis Campbell was the “town drunk” on the Andy Griffith Show. It is also an exhaustive mnemonic used to remember the causes of toxic seizures – although it doesn’t substitute for having a good understanding of the underlying mechanisms of toxicity.
O — Organophosphates, oral hypoglycaemics
T — Tricyclic antidepressants, Theophyline
I — Isoniazid, Insulin
S — Salicylates, sympathomimetics, Strychnine
C — Cocaine, Camphor, Carbon Monoxide
A — Amphetamines, Anticholinergics
M — Methyl Xanthines
P — Pesticides, PCP
B — Botanicals, Benzodiazepine withdrawal
E — Ethanol Withdrawal
L — Lead, Lithium
L —– Lignocaine
Otis Campbell gets in trouble with the cops
- Murray L, Daly FFS, Little M, and Cadogan M. Chapter 2.3 Seizures; in Toxicology Handbook, Elsevier Australia, 2007
- Wallace, K. (2005). Toxin-Induced Seizures. In Brent, Et al (Eds.), Critical Care Toxicology (pp. 225-239). Philadelphia: Elsevier Mosby
- Wills, B. & Erickson, T. (2005). Drug- and Toxin-Associated Seizures. Medical Clinics North America, 89, 1297-1321. PMID: 16227064